Pennsylvania, 2020

Damaging Winds in Pennsylvania, June 4, 2020

June 4, 2020 · NWS PBZ · 17 events in 4 counties and zones

A crossing shortwave trough, as well as a remnant mesoscale convective vortex from convection the previous night, acted as a trigger for another round of severe thunderstorms on the 4th of June. Surface-based CAPE of 1500-2000 J/kg and deep-layer shear of 30-40 knots set up the region for organized severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A crossing shortwave trough, as well as a remnant mesoscale convective vortex from convection the previous night, acted as a trigger for another round of severe thunderstorms on the 4th of June. Surface-based CAPE of 1500-2000 J/kg and deep-layer shear of 30-40 knots set up the region for organized severe weather. Storms initiated in central Ohio around midday and then congealed into a line which swept across the upper Ohio Valley through the middle to late afternoon hours. Severe weather reports were mainly limited to tree and power line damage, with only a few reports of damage to structures and vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 12:21 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 12:21 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
121 PM EDT Thu Jun 4 2020

.SYNOPSIS...
Showers and thunderstorms, a few of them possibly severe, will
continue into the evening in a warm and humid air mass. Rain chances
will continue through Saturday, when a cold frontal passage occurs.
Dry weather is then forecast for Sunday and early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...Severe Thunderstorm Watch 249 was issued across the majority
of the CWA soon after this discussion was sent. The thinking remains
the same overall.

Previous...

The old boundary which lay across the area this morning is inching
northward this afternoon as warm, moist southwest flow continues.
Showers and a few storms are continuing along it, although not strong
yet. To the south of this boundary, a general lack of cloud cover has
allowed destabilization to continue during the midday period. The
combination of increasing CAPE, lingering outflow boundaries, and an
MCV moving eastward in the Ohio Valley will allow shower/storm
coverage to blossom over the next few hours, with likely PoPs needed
over the bulk of the region. A relative minimum will be seen near the
southeastern ridges, displaced from most boundaries and furthest
away from the MCV.

All of the CWA south of I-80 has been upgraded to a slight risk of
severe thunderstorms by SPC. MLCAPE of 1000-2000 is expected this
afternoon, along with mid- level dry air leading to enhanced surface
delta theta-e values of 20 or higher, particularly from near
Pittsburgh on south. Thus, downbursts with isolated damaging wind
gusts remain a threat. CAPE profiles and shear are also sufficient to
produce some modest storm organization/storm clusters, as well as
some isolated instances of large hail. Slower moving storms may also
pose a localized flooding threat, especially in more flood-prone
urban areas.

Shower and thunderstorm coverage will decrease overnight as diurnal
stabilization occurs, although a few showers may linger near the
southern CWA border. A relatively warm and muggy overnight period can
be expected.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Whatever is left of the surface boundary will be north of the CWA
come Friday morning.  An approaching shortwave will help to spark
showers and thunderstorms starting during the morning, with
afternoon destabilization helping to keep scattered to numerous
showers and thunderstorms going during the afternoon and evening.
Warmer air aloft may keep overall CAPE values lower during the day,
and overall shear levels will remain muted.  Expect that these
factors will lead to a lower risk of severe weather on Friday.
Isolated heavy rain/flash flooding will remain possible though, as
PWAT values on either side of 1.5 inches and the potential for
relatively slow storm motions could result in localized issues.

Surface low pressure swinging across Quebec Friday night will push a
cold front across our region Friday night into Saturday morning,
continuing shower and thunderstorm chances.  With the diurnal loss
of instability and with deeper moisture pulling east by 00Z
Saturday, precipitation should remain rather benign overall.  The
boundary may stall just south of the Mason-Dixon Line on Saturday as
low pressure crosses the Canadian Maritimes, and thus showers will
remain possible mainly south of Pittsburgh.

Temperatures will remain several degrees above normal through the
period, with the main push of cooler air arriving with high pressure
Saturday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
That high pressure center will remain in control for a good portion
of the extended period, with dry weather expected from Saturday
night through at least Tuesday.  Cooler temperatures, near or just
below normal, can be expected through Sunday night as the high
centers itself over the region.  A rebound back to above-normal
values is expected by Tuesday.

The forecast thereafter depends on the ultimate fate of Cristobal,
currently expected to impact the western Gulf Coast by Monday.
Current indications are that the remnants of that tropical system
could get swept up by a trough ejecting from the southwest CONUS,
which would return rain chances to the region by the middle of next
week.  Timing/intensity of that rain remains highly uncertain and
will likely evolve in future model runs as Cristobal runs its course.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Scattered showers and thunderstorms will continue to develop into the
evening. Cig/vis should largely remain VFR through the TAF period;
however, brief period of MVFR/IFR vis may occur with mature storms.
With low confidence on which sites will experience these conditions,
the TEMPO for vis was not added to the forecast.

Showers will linger into the evening and early tomorrow morning with
elevated instability still at large. Residual low-level moisture will
develop a shallow MVFR/IFR status deck before dawn tomorrow.

Cigs will increase mid-morning with daytime mixing.

.Outlook...
Periodic restrictions in showers and thunderstorms are anticipated
through tomorrow. A cold front will pass early Saturday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 4, 11:59 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1259 PM EDT Thu Jun 4 2020

MDZ001-PAZ007>009-WVZ012-021-509>514-051700-
Garrett-Mercer-Venango-Forest-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1259 PM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms will be possible Thursday
afternoon and evening. Hail and damaging winds will be the primary
hazards with any severe storms. Locally heavy rainfall with these
storms may create isolated flooding issues in more sensitive urban
locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-051700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
1259 PM EDT Thu Jun 4 2020

...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Also, locally heavy rainfall with these storms may create isolated
flooding issues, especially in more sensitive urban locations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 2:35 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
335 PM EDT Thu Jun 4 2020

OHZ049-050-058-059-068-WVZ003-004-042030-
Guernsey-Jefferson-Noble-Harrison-Belmont-Marshall-Ohio-
335 PM EDT Thu Jun 4 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN HARRISON...SOUTHWESTERN JEFFERSON...EASTERN GUERNSEY...
BELMONT...NORTHEASTERN NOBLE...SOUTHWESTERN OHIO AND NORTHWESTERN
MARSHALL COUNTIES...

At 334 PM EDT, a strong thunderstorm was located 9 miles east of
Byesville, or 10 miles west of Barnesville, moving northeast at 25
mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Barnesville...                    Cadiz...
Bethlehem...                      Freeport...
Bridgeport...                     Benwood...
Bethesda...                       Antrim...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 184 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 1.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3989 8137 4003 8151 4033 8110 4033 8075
      4002 8070
TIME...MOT...LOC 1934Z 232DEG 21KT 4001 8137
Local storm report, Jun 4, 2:36 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     NEW CONCORD             40.00N  81.74W
06/04/2020                   MUSKINGUM          OH   911 CALL CENTER

            MUSKINGUM COUNTY DISPATCH REPORTS TREES AND POWER LINES
            DOWN AROUND THE NEW CONCORD AREA.

&&

EVENT NUMBER PBZ2001029

BROWN
Local storm report, Jun 4, 2:56 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     CARROLLTON              40.58N  81.09W
06/04/2020                   CARROLL            OH   911 CALL CENTER

            CARROLL COUNTY DISPATCH REPORTS MULTIPLE TREES DOWN IN
            THE COUNTY.

&&

EVENT NUMBER PBZ2001030

BROWN
Local storm report, Jun 4, 3:09 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     1 NNW CHESTER           40.62N  80.57W
06/04/2020                   COLUMBIANA         OH   PUBLIC

            REPORT OF TREES DOWN ALONG RIVER RD IN EAST LIVERPOOL

&&

EVENT NUMBER PBZ2001031

BROWN
Special weather statement, Jun 4, 3:09 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
409 PM EDT Thu Jun 4 2020

OHZ059-068-069-WVZ004-012-042045-
Monroe-Noble-Belmont-Marshall-Wetzel-
409 PM EDT Thu Jun 4 2020

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT MONROE...SOUTHERN BELMONT...NOBLE...
NORTHWESTERN WETZEL AND WESTERN MARSHALL COUNTIES...

At 408 PM EDT, strong thunderstorms were clustered near Caldwell,
moving east at 65 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Moundsville...                    New Martinsville...
Bellaire...                       Woodsfield...
Caldwell...                       Shadyside...
Paden City...                     McMechen...
Powhatan Point...                 Glen Dale...
Dudley...                         Benwood...

This includes  Interstate 77 in Ohio between mile markers 18 and 34.

LAT...LON 3987 8156 4001 8070 3951 8074 3955 8079
      3956 8082 3960 8085 3958 8089 3961 8095
      3954 8104 3957 8104 3958 8126 3961 8127
      3961 8128 3959 8129 3959 8136 3963 8145
      3965 8145 3964 8147 3958 8147 3959 8158
TIME...MOT...LOC 2008Z 257DEG 57KT 3969 8151
Local storm report, Jun 4, 3:12 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT THU JUN 04 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     WELLSVILLE              40.60N  80.66W
06/04/2020                   COLUMBIANA         OH   PUBLIC

            TREES DOWN IN WELLSVILLE

&&

EVENT NUMBER PBZ2001032

BROWN

The radar

The Pittsburgh radar (KPBZ), 14 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
June 4, 3:39 PM EST
Where
Allegheny County, 0.53 mi E of Mc Kees Rocks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.470, -80.070

A tree was reported to be blown down, blocking the roadway at the intersection of 5th Street and Penn Alley.

Thunderstorm Wind, Allegheny

When
June 4, 3:45 PM EST
Where
Allegheny County, 0.8 mi ESE of Bower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.364, -80.087

A downed tree was reported to be blocking all lanes on Bower Hill Road by Painters Run Road.

Thunderstorm Wind, Allegheny

When
June 4, 3:45 PM EST
Where
Allegheny County, 0.55 mi ENE of Bower Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.374, -80.091

A tree and wires were blown down onto a vehicle at Vanadium Road and Insurrection Avenue.

Thunderstorm Wind, Allegheny

When
June 4, 3:45 PM EST
Where
Allegheny County, 0.71 mi NNW of Kirwan Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.390, -80.133

A tree and wires were reported to be blown down at the intersection of Hilltop Road and Walkers Mill Road.

Thunderstorm Wind, Allegheny

When
June 4, 3:45 PM EST
Where
Allegheny County, 0.71 mi NNW of Kirwan Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.390, -80.133

A tree and wires were reported to be blown down at the intersection of Hilltop Road and Walkers Mill Road.

Thunderstorm Wind, Washington

When
June 4, 3:50 PM EST
Where
Washington County, 0.51 mi WNW of Mc Murray
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.282, -80.089

A photo was provided of a large tree across a road in McMurray, along with large branches of several surrounding trees.

Thunderstorm Wind, Allegheny

When
June 4, 3:51 PM EST
Where
Allegheny County, 0.37 mi W of Mt Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.381, -80.037

A tree was reported to be blown down at the intersection of Scott Road and Jonquil Place.

Thunderstorm Wind, Allegheny

When
June 4, 3:55 PM EST
Where
Allegheny County, 1.18 mi SSW of Sharpsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.484, -79.908

A tree was downed onto the road at the intersection of Allegheny River Boulevard and Washington Boulevard.

Thunderstorm Wind, Mercer

When
June 4, 3:55 PM EST
Where
Mercer County, 1.73 mi SW of Pardoe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.200, -80.170

A healthy 20 foot tree and several branches were downed one half mile west of the I-80/I-70 interchange.

Thunderstorm Wind, Allegheny

When
June 4, 3:56 PM EST
Where
Allegheny County, 0.87 mi SW of Whitaker
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.390, -79.890

A tree was reported to be blocking the entire roadway after being blown down.

Thunderstorm Wind, Allegheny

When
June 4, 3:58 PM EST
Where
Allegheny County, 0.92 mi SW of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.420, -79.992

A medium-sized tree was felled onto a home on Proctor Way. The tree was lying on the gutter with no damage to the house.

Thunderstorm Wind, Allegheny

When
June 4, 3:59 PM EST
Where
Allegheny County, 0.87 mi SE of Pleasant Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.320, -79.940

A tree was blown down onto the road, blocking a lane of travel.

Thunderstorm Wind, Allegheny

When
June 4, 4:09 PM EST
Where
Allegheny County, 0.69 mi S of Unity Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.490, -79.780

A tree was blown down onto a road in Unity, blocking the entire roadway.

Thunderstorm Wind, Allegheny

When
June 4, 4:19 PM EST
Where
Allegheny County, 0.87 mi SE of Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.310, -79.790

Trees and wires were blown down onto Railroad Street, blocking the road.

Thunderstorm Wind, Washington

When
June 4, 4:24 PM EST
Where
Washington County, 0.53 mi W of Speers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.130, -79.890

A tree fell onto wires along State Route 88, closing the road in both directions between Grandview Way and the I-70 westbound ramp.

Funnel Cloud, Venango

When
June 4, 4:25 PM EST
Where
Venango County, 2.08 mi SW of Wesley
Reported by
Public
Coordinates
41.210, -80.000

A funnel cloud was observed just northwest of Barkeyville. A picture was provided.

Thunderstorm Wind, Washington

When
June 4, 4:30 PM EST
Where
Washington County, 0.53 mi W of Speers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.130, -79.890

A large tree was blown down onto power lines in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901216, 901217, 901218, 901219, 901220, 901221, 901222, 901223, 901224, 901225, 901226, 903404, 903405, 903406, 903407, 903408, 903409.